Alert archive / Alabama / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 30, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 4, 2018, 1:34 AM CDT for Coosa County, Elmore County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 4, 2018, 1:34 AM CDT (06:34 UTC)
- Expired
- Apr 4, 2018, 2:19 AM CDT
- In force
- 45 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Coosa County, AL, Elmore County, AL
The radar
The Maxwell AFB radar (KMXX), 31 km from the middle of the area, began a volume at 06:34 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 3, 9:47 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 6.6 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -75 J/kg
- Mixed-layer LCL
- 1767 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 88 m²/s²
- 0-3 km storm-relative helicity
- 134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
008
WUUS54 KBMX 040634
SVRBMX
ALC037-051-040730-
/O.NEW.KBMX.SV.W.0030.180404T0634Z-180404T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Birmingham AL
134 AM CDT WED APR 4 2018
The National Weather Service in Birmingham has issued a
* Severe Thunderstorm Warning for...
Elmore County in east central Alabama...
Southern Coosa County in east central Alabama...
* Until 230 AM CDT
* At 134 AM CDT, severe thunderstorms were located along a line
extending from near Dollar to near Deatsville, moving east at 40
mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Millbrook, Wetumpka, Tallassee, Rockford, Equality, Elmore,
Coosada, Deatsville, Eclectic, Lyle, Pentonville, Dollar, Santuck,
Cottage Grove, Titus, Welona, Ten Cedar Estates, Nixburg, Dexter
and Speed.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3246 8588 3251 8641 3275 8641 3275 8638
3281 8645 3289 8643 3290 8601 3276 8601
3275 8597 3277 8597 3277 8596 3275 8595
3275 8588 3268 8591 3265 8589 3250 8589
3248 8585
TIME...MOT...LOC 0634Z 272DEG 35KT 3283 8640 3259 8646
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM3 follow-up statements
131
WWUS54 KBMX 040651
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
151 AM CDT WED APR 4 2018
ALC037-051-040730-
/O.CON.KBMX.SV.W.0030.000000T0000Z-180404T0730Z/
Elmore AL-Coosa AL-
151 AM CDT WED APR 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR ELMORE AND SOUTHEASTERN COOSA COUNTIES...
At 151 AM CDT, severe thunderstorms were located along a line
extending from near Rockford to Elmore, moving east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Millbrook, Wetumpka, Tallassee, Rockford, Equality, Elmore, Coosada,
Eclectic, Pentonville, Santuck, Cottage Grove, Ten Cedar Estates,
Nixburg, Dexter, Speed, Weoka Mills, Jordan Lake, Highway 9 and
Highway 22, Kowaliga Bridge and Martin Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3251 8637 3289 8624 3290 8601 3276 8601
3275 8597 3277 8597 3277 8596 3275 8595
3275 8588 3268 8591 3265 8589 3250 8589
3248 8585 3246 8588
TIME...MOT...LOC 0651Z 271DEG 35KT 3288 8618 3252 8630
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM832
WWUS54 KBMX 040710
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
210 AM CDT WED APR 4 2018
ALC037-051-040730-
/O.CON.KBMX.SV.W.0030.000000T0000Z-180404T0730Z/
Elmore AL-Coosa AL-
210 AM CDT WED APR 4 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 230 AM CDT
FOR EASTERN ELMORE AND SOUTHEASTERN COOSA COUNTIES...
At 210 AM CDT, severe thunderstorms were located along a line
extending from Wind Creek State Park to near Emerald Mountain, moving
east at 40 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Tallassee, Equality, Eclectic, Santuck, Kowaliga Bridge, Martin Dam,
Western Lake Martin, Southern Lake Martin, Blue Ridge, Fishpond,
Claud, Central, Ray, Yates Reservoir and Yates Dam.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3249 8617 3290 8608 3290 8601 3276 8601
3275 8597 3277 8597 3277 8596 3275 8595
3275 8588 3268 8591 3265 8589 3250 8589
3248 8585 3246 8588
TIME...MOT...LOC 0710Z 271DEG 35KT 3287 8595 3252 8608
HAIL...<.75IN
WIND...60MPH
$$
87/GRANTHAM019
WWUS54 KBMX 040719
SVSBMX
Severe Weather Statement
National Weather Service Birmingham AL
219 AM CDT WED APR 4 2018
ALC037-051-040729-
/O.CAN.KBMX.SV.W.0030.000000T0000Z-180404T0730Z/
Elmore AL-Coosa AL-
219 AM CDT WED APR 4 2018
...THE SEVERE THUNDERSTORM WARNING FOR EASTERN ELMORE AND
SOUTHEASTERN COOSA COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3249 8617 3290 8608 3290 8601 3276 8601
3275 8597 3277 8597 3277 8596 3275 8595
3275 8588 3268 8591 3265 8589 3250 8589
3248 8585 3246 8588
TIME...MOT...LOC 0000Z 272DEG 35KT 3262 8100 3228 8115
$$
87/GRANTHAMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 4, 12:39 AM CDT, 55 minutes earlier.
Area forecast discussion, Apr 4, 12:39 AM CDT, 55 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 1239 AM CDT Wed Apr 4 2018 .UPDATE... MESOSCALE UPDATE. && .DISCUSSION... Special 05Z BMX sounding yielded nearly 1500 J/kg of Convective Available Potential Energy (CAPE) as temperatures and dew points surged ahead of the line to 73/65 during the balloon launch. This value is higher than what mesoanalysis data indicated. The observed wind shear profile was more similar to mesoanalysis data with 0-1 km Storm-Relative Helicity (SRH) around 240 m2/s2 with 0-3 km SRH values near 250 m2/s2. Thankfully, low level winds were generally below 40 kts from the surface to around 550 mb. Low level winds veer with height from south-southwest to West from the surface to near 900 mb with decent directional shear present. This is helping to limit tornado potential with these storms but a non-zero tornado threat will continue as the line continues moving eastward. The primary impacts will continue to be straight-line winds and small hail. Frequent lightning also accompanies the stronger convection as well. The quick motion of the line of storms is helping to mitigate concerns over flash flooding despite precipitable water (PWAT) values around 1.3 inches. The severe weather risk continues across our eastern, southeastern and south-central counties ahead of the line of the thunderstorms. Despite the time of day going further into the night with loss of daytime heating hours before, low-level southerly flow is continuing to result in maintaining or slightly increasing temperature and dew point values ahead of the line. Best wind shear and dynamics are across the northern half of the state and will start to pull further northeast of the state toward sunrise and this will help to keep the severe weather risk more isolated as the activity moves further eastward. 05 && .AVIATION... 06Z TAF Discussion. A squall line will continue to move eastward across Central Alabama tonight and early Wednesday morning. Have adjusted timing and tempos based on current radar trends. The strongest part of the line will be east of TCL, BHM, and EET by 04/06Z. Strong, potentially severe, winds and heavy rain are possible with the line, which could drop conditions to IFR briefly. Ahead of the line, south to southwesterly winds will be gusty, up to 20-22kts. As the rain ends, MVFR cigs are expected, with a wind shift to the west. Drying in the low levels will bring clearing skies Wednesday morning. Winds will turn to the northwest, with sustained winds of 12-15kts with higher gusts through the day tomorrow. 14 && .FIRE WEATHER... Scattered showers are possible this afternoon before wetting rains will be possible for tonight into Wednesday with the arrival of the next frontal system. Much colder weather expected Wednesday into Thursday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 47 58 32 67 45 / 90 10 0 0 10 Anniston 49 59 34 68 46 / 90 20 0 0 10 Birmingham 48 60 35 70 48 / 90 10 0 0 10 Tuscaloosa 49 62 36 70 48 / 90 10 0 0 10 Calera 49 60 36 70 48 / 90 20 0 0 10 Auburn 57 62 38 69 46 / 90 40 0 0 10 Montgomery 56 65 37 72 46 / 90 30 0 0 0 Troy 59 64 37 71 45 / 80 50 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... None. &&
Hazardous weather outlook, Apr 3, 10:00 PM CDT, 3 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1000 PM CDT Tue Apr 3 2018 ALZ011>015-017>050-050600- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1000 PM CDT Tue Apr 3 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Tonight. Severe storms are possible through 4 AM Wednesday generally along and north of Interstate 85, with a higher threat for areas north of Interstate 20. Damaging winds up to 70 mph will be the main threat, but a couple of brief tornadoes cannot be completely ruled out. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Cold weather expected Wednesday night into Thursday morning. Areas in the North Central Alabama could drop to near or below freezing. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management will likely be needed tonight.
In the hours before
Local storm report, Apr 4, 12:22 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1222 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1150 PM TSTM WND DMG 2 N WILSONIA 34.13N 85.90W
04/03/2018 ETOWAH AL EMERGENCY MNGR
EM REPORTS TREE BLOCKING ROAD NEAR MILE
MARKER 9 ON LAY SPRINGS ROAD.
&&Local storm report, Apr 4, 12:24 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1224 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1045 PM TSTM WND DMG 3 S SPRINGVILLE 33.74N 86.48W
04/03/2018 ST. CLAIR AL BROADCAST MEDIA
MEDIA REPORTS TREES DOWN ON MOUNTAIN VIEW
ROAD IN ARGO.
&&Local storm report, Apr 4, 12:26 AM CDT, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1226 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1200 AM TSTM WND DMG 2 W CENTRE 34.16N 85.71W
04/04/2018 CHEROKEE AL EMERGENCY MNGR
*** 1 INJ ***
EM REPORTS TREE ON HOUSE WITH 1 INJURY. TIME
ESTIMATED BY RADAR.
&&Local storm report, Apr 4, 12:42 AM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1242 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1240 AM TSTM WND DMG 3 NE ALEXANDRIA 33.80N 85.84W
04/04/2018 CALHOUN AL PUBLIC
EM REPORTS POWER LINES DOWN AT INTERSECTION
OF CEDAR SPRINGS ROAD AND POST OAK ROAD.
&&Special weather statement, Apr 4, 12:42 AM CDT, 52 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1242 AM CDT WED APR 4 2018
ALZ035-036-040>042-040645-
Chilton AL-Autauga AL-Lowndes AL-Dallas AL-Coosa AL-
1242 AM CDT WED APR 4 2018
...SIGNIFICANT WEATHER ADVISORY FOR AUTAUGA...CHILTON...LOWNDES...
DALLAS AND COOSA COUNTIES UNTIL 145 AM CDT...
At 1242 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Calera to near Camden. Movement was east
at 45 mph.
Winds in excess of 40 mph will be possible with these storms.
Locations impacted include...
Prattville, Selma, Millbrook, Calera, Clanton, Valley Grande,
Jemison, Goodwater, Fort Deposit, Mosses, Hayneville, Rockford,
Kellyton, Selmont-West Selmont, Weogufka, Equality, Stewartville,
Thorsby, Deatsville and Autaugaville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3205 8686 3205 8718 3220 8736 3249 8724
3249 8711 3260 8704 3284 8702 3284 8688
3307 8688 3307 8661 3302 8655 3310 8649
3311 8601 3275 8601 3275 8641 3241 8641
3234 8650 3224 8641 3196 8642 3196 8686
TIME...MOT...LOC 0542Z 277DEG 37KT 3308 8680 3206 8732
87/GRANTHAMLocal storm report, Apr 4, 12:48 AM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1248 AM CDT WED APR 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1118 PM TSTM WND DMG 1 N VILLAGE SPRINGS 33.78N 86.64W
04/03/2018 BLOUNT AL EMERGENCY MNGR
EM REPORTS TREE DOWN ON OLD COMPTON RD. TIME
ESTIMATED BY RADAR.
&&The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 3, 9:10 PM CDT | Severe Thunderstorm Warning | BMX | Lamar, Marion | 80 min |
| Apr 3, 9:44 PM CDT | Severe Thunderstorm Warning | BMX | Fayette | 61 min |
| Apr 3, 9:51 PM CDT | Severe Thunderstorm Warning | BMX | Walker, Winston | 54 min |
| Apr 3, 9:55 PM CDT | Special Weather Statement | BMX | Pickens | 65 min |
| Apr 3, 10:31 PM CDT | Special Weather Statement | BMX | Tuscaloosa, Walker | 59 min |
| Apr 3, 10:49 PM CDT | Special Weather Statement | BMX | Greene, Pickens, Sumter | 56 min |
| Apr 3, 10:52 PM CDT | Severe Thunderstorm Warning | BMX | Blount, Jefferson | 53 min |
| Apr 3, 11:29 PM CDT | Special Weather Statement | BMX | Etowah, St. Clair | 61 min |
| Apr 3, 11:49 PM CDT | Severe Thunderstorm Warning | BMX | Cherokee, Etowah | 56 min |
| Apr 4, 12:03 AM CDT | Special Weather Statement | BMX | Bibb, Calhoun, Perry, Shelby, Talladega | 57 min |
| Apr 4, 12:21 AM CDT | Severe Thunderstorm Warning | BMX | Calhoun, Clay, Cleburne, Randolph, Talladega | 54 min |
| Apr 4, 12:42 AM CDT | Special Weather Statement | BMX | Autauga, Chilton, Coosa, Dallas, Lowndes | 63 min |
| Apr 4, 3:14 AM CDT | Freeze Warning | BMX | Blount, Calhoun, Cherokee, Clay, Cleburne, Etowah and 10 more | 29 hr |
Nearby
Severe Thunderstorm Warnings in Alabama, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.